North Carolina, 2017

Damaging Winds in North Carolina, July 7 to 8, 2017

July 7 to 8, 2017 · NWS ILM · 3 events in 2 counties and zones

A mid and upper level trough moved into a very warm and humid airmass and helped to enhance nocturnal thunderstorms to produce severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A mid and upper level trough moved into a very warm and humid airmass and helped to enhance nocturnal thunderstorms to produce severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 7, 6:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 7, 6:28 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
728 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Hot and humid conditions will prevail with scattered
thunderstorms through Saturday. A weak cold front will stall
across the area, increasing the coverage of thunderstorms and
potential for excessive rainfall Sunday and Monday. The front
should tend to dissipate as it lifts northward Tuesday.
Atlantic high pressure will reassert itself thereafter,
bringing a return to hot and humid conditions.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 620 PM Friday...Convection has been a little more sparse
than anticipated so far, but there are multiple small cells
assembling into an east-west line from near Elizabethtown and
Lumberton westward to Laurinburg and Bennettsville. Visible
satellite also confirms these cells are embedded within a larger
region of towering cumulus that extend all the way to the
northern Outer Banks, and also southwestward across Florence to
near Orangeburg. Although there is a 500 mb shortwave expected
to move into the eastern Carolinas tonight, it may arrive too
late to provide much assistance to the current convective
situation.

Changes with this update include fine-tuning dewpoints and
temperatures for the position of the seabreeze and the incoming
cooler but more humid maritime airmass, and trimming back PoPs
for most of the coastal counties to only 20-30 percent.
Discussion from 300 PM follows...

A Heat Advisory is in effect for all but our westernmost South
Carolina counties through 7 pm. Heat index values will generally
peak in the 105-107 degree range across the advisory area and
up to 104 elsewhere. It will be warm and muggy overnight as
nocturnal jetting keeps winds elevated and prevents lows from
dropping below the mid and upper 70s. Highs on Sat should be a
degree or two cooler than today with clouds/convection likely
developing earlier in the day, resulting in greater cloud cover
during the time of peak heating. Also, the flow should be
slightly more SW, allowing the seabreeze to progress inland to a
greater extent. At this time, peak heat index values on Sat are
forecast to be in the 100 to 105 degree range, so just shy of
Heat Advisory criteria.

Thunderstorms have developed N, S and W of the Forecast Area this
afternoon. We expect showers and thunderstorms to fill in across our
area through the afternoon with a more organized area/line of
thunderstorms possibly moving in from the W ahead of a mid-level
shortwave trough. This trough should allow at least scattered
showers and thunderstorms to persist after dark with a general
weakening and reduction in coverage late eve and especially
overnight.

High downdraft CAPE values and pronounced inverted-V profiles are
supportive of a brief strong to damaging downburst. Storm motions
are relatively quick and this will limit the excessive rain threat.
The limiting factor for more robust updrafts should be the shallow
layer of near saturation between 5-7 kft as a westerly and
downsloping flow persists through a deep layer.

On Sat, The upstream cold front will be considerably closer than
today and the thermodynamic environment will be structured
similarly. A couple of mid-level impulses are expected to impact the
area, one Sat afternoon and another Sat night. There should be a
lull in convection in the morning in the wake of overnight impulse.
However, at least scattered thunderstorms should develop along and
ahead of cold front during the afternoon with prevailing flow taking
the convection progressively E/ENE with time. Thunderstorms will
again have the potential for strong to damaging downbursts.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...Primary feature of note this period is slow
migration of a weakening surface trough along the Carolina coastal
plains Saturday night, then weakening along the coast by Sunday
night. During this period an upstream upper trough will slowly de-
amplify, helping to wash out the coastal boundary in a gradual
fashion. Scattered showers and TSTMS will remain in the mix this
period as low-level convergence will be in supply along the surface
trough, coupled with a healthy dose of precipitable waters around 2
inches this period. Highest pop values will be favored along the
eastern 1/3 of the forecast zones of NE SC and SE NC. The SPC paints
a marginal risk for this period for strong thermal insolation and
moist buoyancy leading into Saturday evening, but with run-of-the-
mill mid level lapse rates, the severe threat remains marginal. The
down draft CAPES will decrease as H7-H5 moisture spikes up,
lessening potential for strong winds due to evaporative cooling.
Sunday presents more TSTM opportunities due to interaction of the
sea breeze boundary and the weakening coastal. This potential lift
combined with ample moisture profiles could lead to a non-zero
threat of a wet microburst Sunday, although surface heating should
be less intense by this time.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...Unsettled conditions Monday as a weakening
cold front combined with broad eastern CONUS troughing brings tstms
to the region. Ample cloud cover and subtly lowered thicknesses in
the vicinity of this front will keep temps Monday at or slightly
below climo, some welcome relief after a very hot few days.

This front will wash out across the area Tuesday in response to the
large scale ridging from the West flattening out and expanding to
the Southeast. This causes thicknesses to increase and the front
will dissipate on Tuesday allowing Bermuda type ridging to re-assert
itself from offshore. This will remain the case through late in the
week in a more amplified pattern as mid-level ridging increases
across the Southeast. With the ridge overhead and W/NW flow
developing mid to late week, POP will decrease, especially Wed/Thu
as PWATs drop to 1.5 inches, and even diurnal activity may be
isolated despite increasing heat and humidity. Late in the week a
trough will try to dig back into the area bringing renewed chances
for convection, but the ridge may hold firm and will keep temps
above climo Wed-Fri. Heat index values mid to late week will likely
exceed 100 once again as well.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 00Z...For at least the third day in a row, scattered
thunderstorms have developed across the eastern Carolinas within
a hot and humid airmass. Although coverage is probably only
10-20% currently, beneath these storms IFR conditions and
strong, gusty winds are occurring. For the airports we forecast
for in our area the probability of thunderstorms beginning at
00Z is quite low. New storms could develop between 00-04Z
approaching the FLO and LBT airports, while closer to the coast
weakening storms (probably showers by this point) could
approach the MYR, CRE, and ILM airports later in the evening.
After 06Z, VFR conditions are likely, and these should continue
through at least early Saturday afternoon.

Extended Outlook...MVFR/IFR conditions are possible mainly in
the afternoon and evening. There flight restrictions should
become longer in duration Sunday and Monday when thunderstorms
are expected to be most numerous.

&&

.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 620 PM Friday...Current pier observations show winds
blowing a solid 20 knots all along the coast, with the Frying
Pan Shoals buoy showing these similar wind speeds exist offshore
as well. Seas currently 3-4 feet should build another foot
overnight with dominant wave periods remaining around 5 seconds.
No significant changes are necessary to the forecast. Discussion
from 300 PM follows...

A Small Craft Should Exercise Caution headline will be in place
through 8 am. A slightly tighter pressure gradient ahead of
Piedmont trough and nocturnal jetting will keep sustained winds
near 20 kt with higher gusts through tonight. The gradient will
change little on Sat ahead of a slow moving cold front. This may
necessitate an extension of the precautionary headline. Seas
will be 3 to 5 ft through the period.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...An improving marine trend is in the cards
this period as an approaching surface trough weakens along the
coast. SW winds may still be a bit frisky Saturday night with
gusts to 25 KT initially, and an 'Exercise Caution' statement or
even 'Advisory' may be in effect Saturday night. By early
Sunday winds will begin to ease gradually and Sunday night
should settle to 10 KT with gusts to 15 KT. Thus it appears no
marine headlines will be needed for Sunday afternoon and night.
TSTMS will be in ample supply this period and mariners are
advised to get radar updates before heading out as some storms
could be strong to severe. The sea spectrum will be a mix of 4-5
foot SW waves every 4-6 seconds, subsiding a foot or two into
Sunday, and a steady SE swell of 1-1.5 feet every 9 seconds.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...High pressure offshore will maintain its
influence through mid-week despite a stationary boundary
weakening along the coast. This front will be strongest Monday,
but should have no impacts to winds over the waters, and as it
weakens and dissipates Tue/Wed the return flow will become
reinforced. SW winds are expected through the period, at speeds
of 10-15 kts with little fluctuation. A SE swell and SW wind
wave will combine in the spectrum through the period, but with
both having low amplitude, significant seas will be just 2-3 ft
each day.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...JDW
NEAR TERM...RJD/TRA
SHORT TERM...MJC
LONG TERM...JDW
AVIATION...TRA
Hazardous weather outlook, Jul 7, 6:02 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Wilmington NC
702 PM EDT Fri Jul 7 2017

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-081130-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-Coastal Georgetown-
702 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Scattered thunderstorms could produce strong, gusty winds this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A strong to severe thunderstorm is possible Saturday and Sunday.

Hear index near 105 degrees likely Saturday afternoon and greater
than 100 degrees possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-081130-
Coastal Brunswick-Coastal Horry-
702 PM EDT Fri Jul 7 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

A strong to severe thunderstorm is possible Saturday and Sunday.

Hear index near 105 degrees likely Saturday afternoon and greater
than 100 degrees possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-081130-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
702 PM EDT Fri Jul 7 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

Strong to severe thunderstorms possible Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, Jul 7, 5:27 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
627 PM EDT FRI JUL 7 2017

NCZ096-072245-
Bladen NC-
627 PM EDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 17 miles west of Wallace, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3473 7839 3472 7838 3470 7837 3470 7836
      3469 7835 3468 7835 3467 7832 3465 7832
      3464 7831 3463 7832 3460 7830 3459 7828
      3456 7831 3472 7842 3474 7839
TIME...MOT...LOC 2226Z 239DEG 31KT 3468 7829

8
Special weather statement, Jul 7, 6:23 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wilmington NC
723 PM EDT FRI JUL 7 2017

NCZ087-096-072345-
Robeson NC-Bladen NC-
723 PM EDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 722 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lumberton, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lumberton, Bladenboro, Robeson Community College, Smiths,
Howellsville, Tolarsville, Barker Ten Mile, Butters, Hestertown, Tar
Heel and Southeastern Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3450 7905 3467 7911 3480 7883 3468 7875
      3452 7874
TIME...MOT...LOC 2322Z 252DEG 24KT 3463 7898

8
Special weather statement, Jul 7, 6:42 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
742 PM EDT FRI JUL 7 2017

SCZ024-033-053-080000-
Inland Horry SC-Marion SC-Dillon SC-
742 PM EDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 741 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mullins, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mullins, Lake View, Gapway, Kemper, Nichols and Carolinas Hospital
System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3420 7897 3407 7923 3419 7935 3437 7917
TIME...MOT...LOC 2341Z 234DEG 19KT 3420 7925

8
Special weather statement, Jul 7, 6:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
748 PM EDT FRI JUL 7 2017

NCZ096-080015-
Bladen NC-
748 PM EDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Oak, or 11 miles northwest of Elizabethtown, moving northeast
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ruskin, Bladen Community College, Duart, Ammon, White Oak, Jerome,
Dublin and Tar Heel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3472 7849 3459 7873 3468 7881 3469 7881
      3474 7886 3477 7886 3485 7878 3485 7861
TIME...MOT...LOC 2347Z 234DEG 19KT 3474 7876

8
Special weather statement, Jul 7, 7:00 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wilmington NC
800 PM EDT FRI JUL 7 2017

SCZ053-080015-
Inland Horry SC-
800 PM EDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 800 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Sea, or 9 miles east of Mullins, moving east at 30 mph.

Small hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Green Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3408 7881 3406 7916 3413 7922 3413 7921
      3414 7920 3415 7921 3416 7920 3418 7919
      3418 7917 3420 7917 3422 7914 3423 7914
      3423 7913 3424 7913 3429 7906
TIME...MOT...LOC 0000Z 272DEG 25KT 3416 7909

8
Special weather statement, Jul 7, 7:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wilmington NC
813 PM EDT FRI JUL 7 2017

NCZ099-SCZ053-080030-
Columbus NC-Inland Horry SC-
813 PM EDT FRI JUL 7 2017

...STRONG THUNDERSTORMS AFFECTING GREEN SEA AND TABOR CITY...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cherry Grove, or 15 miles east of Mullins, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tabor City, Sidney, Green Sea, Clarendon, Cherry Grove and Cerro
Gordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3407 7912 3426 7910 3434 7895 3416 7876
TIME...MOT...LOC 0013Z 249DEG 37KT 3421 7898

TRA

The radar

The Wilmington radar (KLTX), 44 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
July 7, 7:45 PM EST to 7:46 PM EST
Where
Columbus County, 0.69 mi SE of Tabor City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.143, -78.871

A tree reportedly fell onto a power line on Floyd St. and caught fire. The time was estimated based on radar data.

Thunderstorm Wind, Pender

When
July 8, 12:00 AM EST to 12:01 AM EST
Where
Pender County, 1.51 mi NW of Long Creek to 1.47 mi NW of Long Creek
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.446, -78.049

Half the roof of a barn was reportedly blown off on Montague Rd. Several trees on the property were reported split or down. One tree was uprooted. Small hail was also reported. Radar data was used to confirm the time of the event.

Thunderstorm Wind, Pender

When
July 8, 12:15 AM EST to 12:16 AM EST
Where
Pender County, 1.56 mi SE of Malpass Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.484, -78.030

A couple of trees were reported down on Herrings Chapel Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713618, 713813, 713621.